Ohio, 2019Damaging Winds in Ohio, July 11, 2019
July 11, 2019 · NWS ILN · 3 events in 2 counties and zones
Scattered thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 11, 8:36 AM EST, 7 minutes earlier.
Area forecast discussion, Jul 11, 8:36 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
936 AM EDT Thu Jul 11 2019
.SYNOPSIS...
A cold front will move southeast across the region today and
tonight. High pressure will build in behind the front on Friday,
allowing for drier air and slightly cooler temperatures. The
high will extend across the area on Saturday. The next cold
front will slowly move south into the region on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated to increase the Tstorm threat in the southeast CWA this
morning. Looking at radar coverage in the past hour or two,
there is not a model that is accurately depicting sensible wx
over the region. While the wind shift is running from Marysville
to Dayton to Carrollton, dewpoints are slow to decrease behind
it. If this dewpoint trend continues, the model depictions of
storms firing behind the line currently southeast of the office
may come to pass given some heating later this morning and early
afternoon.
If there is clearing behind this initial line, I will put more
credence in storms firing along I-71 corridor and moving east
this afternoon. Confidence in how today will evolve is low
attm. Will be re-evaluating through the day. Previous
discussion:
A mid level trough will dig southeast into the Great Lakes and
Ohio Valley today. An associated cold front will also move
slowly southeast through the forecast area. Embedded s/wv energy
moving through the base of this trough will team up with frontal
convergence and instability to bring the threat for showers and
thunderstorms. The best coverage is expected mainly southeast of
the I-71 corridor where diurnal heating will maximize, allowing
for slightly better coverage. Although deep layer shear is now
expected to be on the weak side, MLCAPES of 2000+ J/kg and some
linear organization will allow for some strong to severe storms,
mainly in the area southeast of the I-71. Damaging wind will be
the primary threat, although isolated large hail can not be
ruled out. Locally heavy rain will be a threat as well given
pwats near 2 inches. Will make mention of the threats in the HWO
product. It will be warm and humid with highs in the mid and
upper 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The mid level trough will move east toward the eastern Great
Lakes/New England and the upper Ohio Valley tonight. This will
allow the cold front to eventually push out of our southeast
region, allowing surface high pressure to build in from the
northwest. A chance of showers and thunderstorms this evening
east/south should end toward midnight. Skies will range from
mostly clear to partly cloudy, except the far southeast where
models suggest some low level stratus (perhaps patchy fog) may
form. Lows will range from the lower 60s west to the mid/upper
60s east/southeast.
On Friday, high pressure will build farther southeast into the
region. There will be some cumulus clouds, especially after low
stratus in the southeast. Skies will range from mostly sunny to
partly cloudy. It will be drier and slightly cooler. Highs will
range from the lower to mid 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
On Friday evening, an area of surface high pressure will be in
place across the middle Mississippi Valley and Ohio Valley
regions. There will be a weakness in the flow pattern aloft over
the same region, with stronger WNW flow moving across the upper
midwest and Great Lakes. As Friday turns into Saturday, the
surface high is expected to become more east-to-west elongated,
eventually washing out by Sunday. Nonetheless, Saturday is
expected to be dry, with a decent rise in temperatures from the
post-frontal values on Friday. In fact, the southern half of the
forecast area will likely get to around 90 degrees, with the
potential for lower 90s in the south / southeast (Vanceburg KY /
Portsmouth OH).
As the surface high loses its definition on Sunday, attention
will turn to two more active segments of the weather pattern --
the aforementioned WNW flow across the Great Lakes, and the
likely-to-be- named-Barry tropical system affecting the Gulf
Coast. The first concern for the ILN forecast area will be with
the northern system, and an associated frontal boundary /
baroclinic zone that will drift southward into the northern Ohio
Valley by Sunday afternoon.
This boundary will exist to the south of a second surface high
moving SE from Minnesota into Michigan. Though specifics on
timing and areal coverage are not being handled consistently on
a run to run basis (though the ECMWF is generally slightly drier
to start) this pattern supports an overall increase in storm
chances on Sunday and possibly again into Monday. The forecast
specifics are further complicated by the tropical system (to be
discussed below) but overall this seems to lessen the chance of
the front completely clearing southward through the ILN forecast
area. Thus, warm and humid conditions are likely to continue
into the week, with temperatures forecast to be in the upper 80s
to near 90 through the rest of the forecast period (at least
for now).
Beyond Monday, attention will turn to the tropical system
currently organizing in the northern Gulf of Mexico. As was the
case with the 12Z model cycle, there remains widespread
agreement in a basic concept of this system eventually
progressing into the Ohio Valley at some point next week. The
specifics, to no surprise, are still quite uncertain. There
remains a lot of spread between 00Z GEFS members, with very
little continuity between the individual member 500mb
projections by Tuesday evening. In general, the ECMWF is on the
faster end of the solutions for bringing the system eastward
through the area and out to the east coast. With that said, it
is too early to reflect any specifics in the official forecast,
but it is something to monitor going out into the Day 6-7-8 time
frame. For now, temperatures have been kept close to
persistence for the middle of next week, but this may need to be
adjusted downward once the track of the system is better known.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
For today, a cold front will slowly make its way southeast
across the terminals. Embedded disturbance energy within a
digging mid level trough across the Great Lakes will combine
with frontal forcing and diurnal heating to bring a chance of
thunderstorms. Best coverage is expected to be along and just
east of the terminals (roughly I-71 corridor). Once winds shift
to the west/northwest behind the front, the chances of precipitation
will drop off considerably. Where more robust thunderstorms
occur, MVFR ceilings can be expected with IFR/LIFR visibilities
in locally heavy rain.
For tonight, mid level trough moves east toward the eastern
Great Lakes/New England and the upper Ohio Valley. Surface high
pressure will begin to build into the region from the northwest
as the front slowly departs to the southeast. Some CAA
stratocumulus may form in the wake of the front, especially
north, but these clouds are expected to remain scattered at
this time. Some low level stratus and fog may develop across
southeast Ohio/northeast Kentucky, but this is expected to stay
east of the terminals.
OUTLOOK...Thunderstorms possible Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Franks/Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Jul 11, 3:08 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
408 AM EDT Thu Jul 11 2019
KYZ094>100-OHZ045-046-054>056-063>065-072>074-078>082-088-121100-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-
Madison-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-Scioto-
408 AM EDT Thu Jul 11 2019
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms are expected today. Some
thunderstorms may be strong to severe. The primary severe weather
threat will be damaging winds, although isolated large hail can not
be ruled out. Also, heavy rainfall may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-121100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-
Greene-Butler-Warren-Hamilton-
408 AM EDT Thu Jul 11 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 8:20 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
920 AM EDT Thu Jul 11 2019
OHZ081-088-111345-
Scioto OH-Adams OH-
920 AM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS AND NORTHWESTERN
SCIOTO COUNTIES UNTIL 945 AM EDT...
At 920 AM EDT, radar indicated a strong thunderstorm 8 miles
southeast of Peebles, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Lucasville, Rarden, Otway, Lombardsville, Mcdermott and Bear Creek.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3886 8332 3895 8326 3895 8297 3879 8301
TIME...MOT...LOC 1320Z 276DEG 23KT 3889 8327
Thunderstorm Wind, Scioto
- When
- July 11, 8:43 AM EST to 8:45 AM EST
- Where
- Scioto County, 0.69 mi N of Crabtree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 38.890, -83.100
A few trees were downed onto power lines.
Thunderstorm Wind, Licking
- When
- July 11, 2:53 PM EST to 2:55 PM EST
- Where
- Licking County, 1.32 mi NNE of Hanover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.098, -82.243
A tree was downed on Briarcliff Road.
Thunderstorm Wind, Licking
- When
- July 11, 2:53 PM EST to 2:55 PM EST
- Where
- Licking County, 0.46 mi N of Perryton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.137, -82.201
A tree was downed near the intersection of Pleasant Valley Road and Branch Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 14, 20193 deaths · 1 event
- Flash Flooding in Pennsylvania, July 11, 20192 deaths · 27 events
- Heat and Damaging Wind in Tennessee, July 11, 20191 death · $2,000 · 2 events
- Flash Flood in New Hampshire, July 11 to 12, 2019$2.9 million · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 11, 2019$360,000 · 50 kt wind · 35 events
- Flash Flooding and Damaging Winds in North Carolina, July 11 to 12, 2019$61,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, July 11, 2019$50,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in Louisiana, July 11 to 14, 201934 events
- Tornado and Damaging Winds in New Jersey, July 11, 2019EF1 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 11, 201927 events
- Flash Flooding and Flooding in Maryland, July 11 to 12, 201923 events
- Damaging Winds in Virginia, July 11, 2019$17,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828110, 828111, 828112.